Kansas, 2011

Drought in Kansas, August 1 to 31, 2011

August 1 to 31, 2011 · NWS ICT · 23 events in 23 counties and zones

An extended period of dry weather continued unabated across portions of Central and South Central Kansas during the month of August 2011, as most of the area saw below normal levels of precipitation and more triple digit heat continue to burn up the landscape. Some rainfall did fall during the beginning of the month which brought some relief, but overall rainfall was disappointing.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An extended period of dry weather continued unabated across portions of Central and South Central Kansas during the month of August 2011, as most of the area saw below normal levels of precipitation and more triple digit heat continue to burn up the landscape. Some rainfall did fall during the beginning of the month which brought some relief, but overall rainfall was disappointing. Areas south and west of Wichita dried out even further during the second half of the month, keeping this area in an exceptional drought (D4), while others areas across Central Kansas pushed into an extreme drought (D3) by the end of the month. Other areas across the Flint Hills continued with a severe drought (D2) throughout the month. This is a continuation of the widespread drought that has been ongoing across the Plains for the entire summer of 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 31, 10:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT SUN JUL 31 2011

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS ARE EXPECTED THROUGHOUT THE FORECAST PERIOD. EAST
TO SOUTHEASTERLY WINDS ARE PRESENT AND WILL SLOWLY BECOME
SOUTHERLY AFTER SUNRISE. SOME OF THE WINDS COULD BE GUSTY TO NEAR
20 KTS...BUT NOT EXPECTED TO BE OVERLY STRONG. UPPER LEVEL
CONVECTIVE DEBRIS REMAINS ACROSS CENTRAL PLAINS...BUT SHOULD NOT
IMPACT VFR STATUS.

BILLINGS

&&

.PREV DISCUSSION... /ISSUED 651 PM CDT SUN JUL 31 2011/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION FORECAST CONCERN IS THE CHANCES FOR DIMINISHING
THUNDERSTORMS THIS EVENING.

ISOLATED THUNDERSTORMS HAVE CONTINUED TO POP UP THIS
EVENING...IMPACTING SOME OF THE TERMINALS. THIS ISOLATED
DEVELOPMENT IS EXPECTED TO WANE AS THE SUN SETS. OVERNIGHT KSLN
AND KRSL WILL HAVE EASTERLY TO SOUTHEASTERLY WINDS. WINDS WILL
BECOME SOUTHERLY BY MORNING ACROSS THE AREA AS THE BOUNDARY LIFTS
NORTH.

BILLINGS

PREV DISCUSSION... /ISSUED 253 PM CDT SUN JUL 31 2011/

DISCUSSION...

TONIGHT:
ISOLD TSRA HAVE ONCE AGAIN POPPED THIS AFTERNOON...THIS TIME FURTHER N
OVER PART OF CNTRL KS (MORE SPECIFICALLY RUSSELL & BARTON COUNTIES) AS
SFC FRONT LIFTED SLOWLY N TO ALONG I-70 AT MID-DAY. IS ALSO CONCEIVABLE
THAT ISOLD TSRA MAY POP OVER SE KS WHERE CAP IS SLIGHTLY WEAKER. BEING
DIURNAL IN NATURE ANTICIPATE TSRA TO DISSIPATE BY ~10PM.

MON-WED NGT:
HIDEOUS HEAT BECOMES EVEN MORE SO AS STRONG(!) MASSIVE MID-UPR LVL HIGH
SPREADS SLOWLY W & STRENGTHENS EVEN FURTHER AS UPR-DECK LOW MOVES SE
ACROSS SRN QUEBEC. EXCESSIVE HEAT WARNING (AND OH IS IT EXCESSIVE) WILL
REACH PEAK TUE AFTERNOON WITH ALL OF SC & SE KS GET TORCHED BY ~110F
HIGHS.

THU-SUNDAY NGT:
FOCUS IS STILL ON TSRA POTENTIAL AS MID-UPR WAVE SCOOTING E OVER THE NRN
PLAINS DRAGS A COLD FRONT SE TOWARD CNTRL KS WED NGT & THU. COLD FRONT
WILL NOT ADVANCE TOO FAR SE AS PARENT WAVE SURGES E ACROSS UPR MS VALLEY
& GREAT LAKES THU & THU NGT BUT MAY BE ENOUGH MOMENTUM TO FORCE THE COLD
FRONT TOWARD SC KS THU & THU NGT. AS SUCH EXTENDED 20-25% POPS FURTHER S
OVER MOST OF SC KS FROM THU TIL FRI AROUND WHICH TIME THE FRONT SHOULD
RETREAT N ACROSS NRN HALF OF KS.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AFTER ISOLATED SHOWERS THIS MORNING...DAYTIME HEATING HAS
DIMINISHED SOME OF THE CONVECTION. HOWEVER REDEVELOPMENT COULD
OCCUR THIS AFTERNOON WITH SOME INSTABILITY IN THE AREA AND
PRESENCE OF THE BOUNDARY. NOT OVERLY CONFIDENT IN CHANCES AND WITH
ISOLATED NATURE THUS HAVE LEFT OUT ANY MENTION AT THIS TIME.
BOUNDARY CONTINUES TO PERSIST IN RELATIVELY WEAK MANNER FROM
CENTRAL INTO EASTERN KANSAS AND WESTERN MISSOURI. THIS BOUNDARY
MAY PLAY GAMES WITH THE DIRECTIONAL COMPONENT TO THE WINDS THIS
AFTERNOON AND EVENING BUT SHOULD CONTINUE TO REMAIN AROUND 5 TO
10 KTS THROUGH THE MAJORITY OF THE TAF PERIOD.

VP

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80 107  80 111 /  20  10   0  10
HUTCHINSON      79 107  80 111 /  20  10   0  10
NEWTON          80 107  80 111 /  20  10   0  10
ELDORADO        77 107  80 110 /  20  10   0  10
WINFIELD-KWLD   81 107  80 110 /  20  10   0  10
RUSSELL         77 106  76 103 /  20  10   0  20
GREAT BEND      78 107  77 106 /  20   0   0  20
SALINA          79 107  79 108 /  20  10   0  10
MCPHERSON       80 107  80 109 /  20  10   0  10
COFFEYVILLE     80 106  80 109 /  20  10   0  10
CHANUTE         77 105  80 109 /  20  10   0  10
IOLA            77 105  80 109 /  20  10   0  10
PARSONS-KPPF    79 105  80 109 /  20  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 31, 7:39 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT SUN JUL 31 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
839 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT INDICES WILL PLAGUE THE ENTIRE REGION EACH AFTERNOON
AND EARLY EVENING FROM MONDAY THROUGH WEDNESDAY. PLEASE REFER TO
THE EXCESSIVE HEAT WARNING FOR DETAILS. THE EXCESSIVE HEAT WARNING
MAY BE EXTENDED UNTIL LATE THURSDAY AFTERNOON...ESPCIALLY IN
SOUTHEAST KANSAS WHERE HEAT INDICES OF 105 TO 108 MAY OCCUR.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL
KANSAS LATE TUESDAY AFTERNOON...THEN SPREAD SLOWLY SOUTHEAST OVER
ALL AREAS BY THURSDAY. CONTINUING THROUGH SATURDAY...THIS ACTIVITY
MAY PRODUCE GUSTS OF 40 TO 50 MPH AND LOCALLY VERY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS/ES

In the hours before

Local storm report, Jul 31, 6:10 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     6 W CLEARWATER          37.51N 97.61W
07/31/2011                   SEDGWICK           KS   PUBLIC

            100 GALLON HORSE TANK THREE-QUARTERS FULL WAS BLOWN INTO
            SHED DOORS, CAVING THEM IN. 20 BY 30 FOOT SHED DESTROYED.
            REPORT RELAYED BY KSNW.

&&

KED
Local storm report, Jul 31, 7:31 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
831 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND GST     MILBERGER               38.72N 98.92W
07/31/2011  M66.00 MPH       RUSSELL            KS   MESONET

0320 PM     TSTM WND DMG     6 W CLEARWATER          37.51N 97.61W
07/31/2011                   SEDGWICK           KS   PUBLIC

            100 GALLON HORSE TANK THREE-QUARTERS FULL WAS BLOWN INTO
            SHED DOORS, CAVING THEM IN. 20 BY 30 FOOT SHED DESTROYED.
            REPORT RELAYED BY KSNW.

0340 PM     TSTM WND GST     4 NNE CLEARWATER        37.56N 97.47W
07/31/2011  M56.00 MPH       SEDGWICK           KS   MESONET

0501 PM     TSTM WND DMG     1 NE HUMBOLDT           37.82N 95.42W
07/31/2011                   ALLEN              KS   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWNED WITH SOME POWER LINES DOWN
            ALSO.

0542 PM     TSTM WND DMG     HOLYROOD                38.59N 98.41W
07/31/2011                   ELLSWORTH          KS   TRAINED SPOTTER

            TREE LIMBS DOWNED.

0555 PM     TSTM WND DMG     2 SW HOLYROOD           38.57N 98.44W
07/31/2011                   ELLSWORTH          KS   LAW ENFORCEMENT

            SEMI-TRAILER BLOWN OFF HIGHWAY 156.

0557 PM     TSTM WND DMG     1 S HOLYROOD            38.57N 98.41W
07/31/2011                   ELLSWORTH          KS   LAW ENFORCEMENT

            POWER LINES DOWNED.

0600 PM     TSTM WND GST     HOLYROOD                38.59N 98.41W
07/31/2011  M64.00 MPH       ELLSWORTH          KS   TRAINED SPOTTER

0601 PM     TSTM WND DMG     HOLYROOD                38.59N 98.41W
07/31/2011                   ELLSWORTH          KS   LAW ENFORCEMENT

            NUMEROUS TREES DOWNED.

&&

KED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Allen

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Allen forecast zone
Reported by
Newspaper
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

The moderate drought (D1) began to worsen across Southeast Kansas during the first part of the month and worsened to a severe drought (D2) by the middle of the month. The drought reached severe levels (D2) across the area during the week of August 23rd.

Drought, Neosho

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Newspaper
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

The drought began to worsen across Southeast Kansas during the first part of the month and worsened to a severe drought (D2). The drought reached severe levels (D2) across the area during the week of August 2nd, with some farmers had already chopping up their dry land corn crop into silage. Local cattle farmers had sold most of their cattle due to poor pasture conditions.

Drought, Labette

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Newspaper
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

The drought began to worsen across Southeast Kansas during the first part of the month and worsened to a severe drought (D2). The drought reached severe levels (D2) across the area during the week of August 2nd, with some farmers had already chopping up their dry land corn crop into silage. Local cattle farmers had sold most of their cattle due to poor pasture conditions.

Drought, Woodson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Newspaper
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

The drought began to worsen across Southeast Kansas during the first part of the month and worsened to a severe drought (D2). The drought reached severe levels (D2) across the area during the week of August 2nd, with some farmers had already chopping up their dry land corn crop into silage. Local cattle farmers had sold most of their cattle due to poor pasture conditions.

Drought, Wilson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Newspaper
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Southeast Kansas during the month of August. This was a continuation of a drought that started in late July. Even with the drought, Fall River continued to flow, with this water being pumped into the water treatment plant and eventually into Neodesha homes, because of water releases from Fall River Reservoir.

Drought, Montgomery

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Newspaper
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Southeast Kansas during the month of August. This was a continuation of a drought that started in late July.

Drought, Chautauqua

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Newspaper
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Southeast Kansas during the month of August. This was a continuation of a drought that started in late July.

Drought, Elk

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Newspaper
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Southeast Kansas during the month of August. This was a continuation of a drought that started in late July.

Drought, Cowley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Newspaper
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

The severe drought (D2), continued across South Central Kansas during the month of August. This was a continuation of a drought that started in early July.

Drought, Greenwood

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Newspaper
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

The severe drought (D2) began to worsen across Flint Hills and Southeast Kansas during the last part of the month and lasted the rest of the month of August. The drought reached extreme levels (D3) across the area during the week of August 30th. The extreme drought led to lower lake levels and warmer water temperatures, which led to depleted oxygen levels, at area lakes and over a 100 dead fish in South Lubbock Lake.

Drought, Chase

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Chase forecast zone
Reported by
Newspaper
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

The severe drought (D2) began to worsen across Central Kansas during the last part of the month and lasted the rest of the month of August. The drought reached extreme levels (D3) across the area during the week of August 30th.

Drought, Butler

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Newspaper
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

The severe drought (D2) began to worsen across Central Kansas during the first part of the month and lasted the rest of the month of August. The drought reached extreme levels (D3) across the area during the week of August 30th, with some farmers chopping up 50 percent of their dry land corn crop into silage. Local cattle farmers had sold most of their cattle due to poor pasture conditions.

Drought, Marion

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Newspaper
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

The severe drought (D2) began to worsen across Central Kansas during the first part of the month and lasted the rest of the month of August. The drought reached extreme levels (D3) across the area during the week of August 30th, with some farmers chopping up 50 percent of their dry land corn crop into silage. Local cattle farmers had sold most of their cattle due to poor pasture conditions.

Drought, McPherson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Newspaper
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of August. This was a continuation of a drought that started in late May and continued through the month of July, with some farmers having already chopped up their dry land corn crop into silage. Local cattle farmers had sold most of their cattle due to poor pasture conditions. The corn havest was expected to be down almost 15 percent, while the soybean crop was expected to down 28 percent.

Drought, Ellsworth

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Newspaper
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

The severe drought (D2), continued across Central Kansas during the month of August. This was a continuation of a drought that started in late April and continued through the months of June through July. Local farmers had already chopped up their dryland corn crop into silage. Local cattle farmers had sold most of their cattle due to poor pasture conditions.

Drought, Barton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Newspaper
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Central Kansas during the month of August. This was a continuation of a drought that started in late April and continued through the months of May, June and July. The drought began to affect the local livestock as well, as pond water supplies were low, which also led to little or no pasture grass for normal grazing. Local cattle farmers had sold most of their cattle due to the poor pasture conditions.

Drought, Harper

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Newspaper
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

The exceptional drought (D4) continued across South Central Kansas during the first part of the month and lasted the rest of the month of August. The drought reached exceptional levels (D4) across the area during the week of July 19th. This was a continuation of a drought that started in late April and continued through the months of May, June and July. Farmers began to chop up their dryland corn crop into silage. Local cattle farmers had sold most of their cattle due to poor pasture conditions with little or no hay to feed them.

Drought, Kingman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Newspaper
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

The exceptional drought (D4) continued across South Central Kansas during the first part of the month and lasted the rest of the month of August. This was a continuation of a drought that started in late April and continued through the months of May, June and July. Farmers began to chop up their dryland corn crop into silage. Local cattle farmers had sold most of their cattle due to poor pasture conditions with little or no hay to feed them.

Drought, Sumner

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Newspaper
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

The exceptional drought (D4) continued across South Central Kansas during the first part of the month and lasted the rest of the month of August. This was a continuation of a drought that started in late April and continued through the months of May, June and July. Farmers began to chop up their dryland corn crop into silage. Local cattle farmers had sold most of their cattle due to poor pasture conditions with little or no hay to feed them.

Drought, Rice

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Newspaper
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

The exceptional drought (D4) continued across South Central Kansas during the first part of the month and lasted the rest of the month of August. The drought reached exceptional levels (D4) across the area during the week of August 2nd. This was a continuation of a drought that started in late April and continued through the months of May, June and July. Farmers began to chop up their dryland corn crop into silage. Local cattle farmers had sold most of their cattle due to poor pasture conditions with little or no hay to feed them.

Drought, Harvey

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Newspaper
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

The exceptional drought (D4) continued across South Central Kansas during the first part of the month and lasted the rest of the month of August. The drought reached exceptional levels (D4) across the area during the first week of August. This was a continuation of a drought that started in late April and continued through the months of May, June and July. Farmers began to chop up their dryland corn crop into silage. Local cattle farmers had sold most of their cattle due to poor pasture conditions with little or no hay to feed them.

Drought, Sedgwick

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The exceptional drought (D4) continued across South Central Kansas during the first part of the month and lasted the rest of the month of August. This was a continuation of a drought that started in late April and continued through the months of May, June and July. Farmers continued to chop up their dryland corn crop into silage, with some farmers abandoning soybean crops. Local cattle farmers had sold most of their cattle due to poor pasture conditions with little or no hay to feed them.

Drought, Reno

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Newspaper
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

The exceptional drought (D4) continued across Central Kansas during the first part of the month and lasted the rest of the month of August. This was a continuation of a drought that started in late April and continued through the months of May, June and July. Farmers had abandoned their dryland corn crop and chopped it up into silage. The USDA projects that corn and sorghum fields will produce their lowest yields since 1983. Local cattle farmers had sold most of their cattle due to poor pasture conditions with little or no hay to feed them.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344775, 344776, 344777, 344778, 344779, 344782, 344783, 344785, 344787, 344791, 344793, 344797, 344798, 344819, 344820, 344828, 344833, 344835, 344841, 344844, 344868, 344870, 344891.